Virginia, 2007Wildfire and Strong Wind in Virginia, March 5, 2007
March 5, 2007 · NWS LWX · 4 events in 3 counties and zones
A strong cold front pushed south across the Mid Atlantic during the afternoon of March 5th. While there was no precipitation associated with the front, strong gusty winds affected the region during the afternoon of March 5th and even into March 6th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed south across the Mid Atlantic during the afternoon of March 5th. While there was no precipitation associated with the front, strong gusty winds affected the region during the afternoon of March 5th and even into March 6th. These strong winds downed trees and power lines across the region, causing several thousand power outages. |Low relative humidity, strong gusty winds and drying fuels lead to critical fire weather conditions on March 5th. Several small brush fires began when strong winds brought down power lines and transformers and produced sparks.|A trailer-mounted manufactured home briefly became airborne on Interstate 81 near Weyers Cave, VA., in Augusta County, before disintegrating along a hundred-yard stretch of guardrail. Sparks from the impact burned approximately one acre of grass. While emergency workers tended to the blaze, a 1,500 pound bale of hay blew off a farm truck and rolled across the interstate. No damage was caused by the bale of hay.|Strong winds brought down a tree on top of some power lines on Boyers Road in Harrisonburg, VA. A small grass fire started from the sparks. The power pole and transformed had to be replaced|Strong winds downed power lines throughout Albemarle County and the City of Charlottesville. Georgetown Road was closed at Hydraulic Road for most of the afternoon after a downed line caused a fire. About 3,300 customers lost power due to the strong winds.|Albemarle County Fire-Rescue Officers reported about a half-dozen fires were caused by downed power lines. No injuries were reported and many of the fires were quickly contained, however one farm building off Old Lynchburg Road burned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 5, 11:02 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 5, 11:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 AM EST MON MAR 5 2007
.SHORT TERM /THIS AFTN/...
AFTR READING THE SHORT TERM DSCN BLO I THINK THE AFTNS HAZARDS
WERE WELL PONDERED BY THE MIDSHIFT. SPOKE W/ VA AND MD FIRE
MANAGERS AND DECIDED TO INCRS MUCH OF THE RGN TO RED FLAG WRNG. RHS
MAY BE A TOUCH HIGH...BUT PRES GRAD BEHIND FNT LOOKS VERY
STRONG...XPCTG WINDS TO REALLY KICK UP AFTR 19-20Z.
WOODY
&&
.PREV DISCUSSION...
/ISSUED 345 AM EST MON MAR 5 2007/
SHORT TERM /TODAY/...
ARCTIC FRONT WILL MOVE THROUGH LATER TODAY WITH WINDY CONDITIONS AND
COLDER CONDITIONS FOR MON NIGHT. GRADIENT BETWEEN 1036MB HIGH IN S
CANADA AND LOW OVER NEW ENGLAND WILL MAKE THIS EVENING FEEL VERY
COLD AND WINTRY FOR EARLY MARCH.
WINDS WILL BE THE DRIVING CONCERN TODAY FOR SOME HEADLINES. FIRST
WIND GUSTS WILL BE RIGHT AROUND THE CRITERIA VALUE FOR A WIND
ADVISORY...40 KT OR 46 MPH. AFTER COLLAB WITH THE NEIGHBORS WILL
ISSUE A WIND ADV FOR LATE AFTERNOON TODAY THROUGH EVENING FOR ALL
BUT SOUTHERN MD AND CENTRAL VA AROUND FREDERICKSBURG. WILL BE WINDY
THERE AS WELL BUT WILL DEEM IT AROUND 35 KT.
SECOND THREAT FROM THE WIND WILL BE INC MARINE HAZARDS. WILL KEEP
HEADLINES AS THEY ARE WITH SMALL CRAFT ESCALATING TO A GALE WARNING
AT 20Z AND CONT THRU THE NIGHT.
LASTLY IS THE FIRE WEATHER THREAT. WINDS AND HUMIDITIES MEET WEATHER
CRITERIA FOR RED FLAG WARNINGS THIS AFTERNOON. HOWEVER WILL WAIT TO
TALK TO THE FIRE MANAGERS AROUND 7 OR 8 THIS MORNING TO SEE HOW FUEL
MOISTURES ARE DOING AND SEE IF A RED FLAG WARNING IS WARRANTED.
CAS
LONG TERM /TONIGHT THROUGH SUNDAY/...
AT THE SURFACE...HIGH PRESSURE DROPS SOUTHEAST FROM CENTRAL
CANADA...BRINING COOLER THAN NORMAL TEMPERATURES AHEAD OF THE NEXT
CLIPPER SYSTEM. CLIPPER MOVES THROUGH WEDNESDAY AND OFFSHORE BY
WEDNESDAY NIGHT. MARCH SEEMS TO WANT TO KEEP WINTER AROUND FOR A
WHILE LONGER. LOW LEVEL TEMPERATURE PROFILES ARE SHOWING SNOW
BEGINNING LATE TUESDAY NIGHT IN THE NORTHWEST AND SPREADING
SOUTHEAST WEDNESDAY MORNING. EXPECT ENOUGH WARMING WEDNESDAY
AFTERNOON TO HAVE A CHANGEOVER FROM SNOW TO RAIN. TIMING HAS BEEN
DIFFICULT OVER THE PAST FEW STORMS. WILL BE MORE PESSIMISTIC WITH
THIS ONE AND MENTION SNOW IN THE MORNING ACROSS THE SOUTH CHANGING
TO RAIN BY AFTERNOON. THIS GOES ALONG WITH HPC WWD THINKING. WWD
SHOWS AROUND 2 INCHES ALONG THE NORTHERN TIER OF COUNTIES...WITH AN
INCH FOR DC AND NORTH.
HIGH PRESSURE RETURNS FOR THE END OF THE WEEK...WITH TEMPERATURES
WELL BELOW NORMAL THURSDAY AND FRIDAY BEFORE WARMING UP INTO THE
WEEKEND. MADE NO CHANGES TO THE WEEKEND AND BEYOND. LOOK LIKE A
SOUTHERN STREAM SYSTEM WILL BRING PRECIPITATION TO THE REGION OVER
THE WEEKEND.
SAR
AVIATION...
GUSTY SFC WINDS WILL BE THE ONLY CONCERN FOR AVIATION - 29020G38KT
DURG AFTN PUSH. VFR CONDITIONS THRU THE TAF PERIOD.
MARINE...
GALE WARNING IN EFFECT MON MID AFTERNOON THRU MON NIGHT.
WINDS REMAIN HIGH OVER THE WATERS THROUGH TUESDAY EVENING. EXTENDED
THE GALE WARNING FOR GUSTS UP TO 35 KNOTS THROUGH TUESDAY
AFTERNOON...THEN ADDED A SMALL CRAFT ADVISORY FOR THE TALE END
THROUGH EARLY TUESDAY EVENING. WINDS WILL PICK BACK UP AGAIN
WEDNESDAY AFTERNOON WITH THE CLIPPER SYSTEM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR DCZ001.
MD...RED FLAG WARNING UNTIL 7 PM EST THIS EVENING FOR MDZ016>018.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR MDZ003>007-009>011-013-014-501-502.
VA...RED FLAG WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ025>031-
036>041-050>052-055>057.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR VAZ021-025>031-036>042-050>054.
WV...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 1 PM TO 7 PM EST TUESDAY FOR
ANZ530>537.
GALE WARNING FROM 3 PM THIS AFTERNOON TO 1 PM EST TUESDAY FOR
ANZ530>537.
&&Hazardous weather outlook, Mar 5, 11:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EST MON MAR 5 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-061115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1135 AM EST MON MAR 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED FOR MOST OF THE REGION FOR MID
AFTERNOON THROUGH MIDNIGHT. WINDS WILL GUST UP TO 45 MPH DURING
THAT TIME.
A RED FLAG FIRE WARNING IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHERN
VIRGINIA AND LOWER SOUTHERN MARYLAND THIS AFTERNOON. THE COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS MAY GENERATE CRITICAL FIRE
WEATHER CONDITIONS.
A GALE WARNING IS IN EFFECT THIS AFTERNOON INTO TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON THE WATERS...A GALE WARNING WILL CONTINUE UNTIL MIDDAY
TUESDAY. A SMALL CRAFT ADVISORY WILL REMAIN THROUGH THE REST OF
TUESDAY...AND THEN RETURN FOR WEDNESDAY.
SNOW IS POSSIBLE FROM A CLIPPER SYSTEM ON WEDNESDAY. THE BEST
CHANCE FOR LIGHT ACCUMULATION IS OVER NORTHERN AND CENTRAL
MARYLAND...EASTERN WEST VIRGINIA...AND NORTHERN VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY REPORTS OF WIND
DAMAGE WOULD BE APPRECIATED.
Wildfire, Albemarle
- When
- March 5, 1:00 PM EST to 6:00 PM EST
- Where
- Albemarle forecast zone
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Albemarle County Fire-Rescue Officers reported about a half-dozen fires were caused by downed power lines. No injuries were reported and many of the fires were quickly contained, however one farm building off Old Lynchburg Road burned.|
Strong Wind, Rockingham
- When
- March 5, 2:00 PM EST to 3:00 PM EST
- Where
- Rockingham forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
A trained spotter reported several trees and power lines downed due to strong winds in Elkton, VA. According to newspaper reports, strong winds brought down a tree on top of some power lines on Boyers Road in Harrisonburg, VA. A small grass fire started from the sparks. The power pole and transformer had to be replaced.
Strong Wind, Augusta
- When
- March 5, 2:15 PM EST to 3:15 PM EST
- Where
- Augusta forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
A trailer-mounted manufactured home briefly became airborne on Interstate 81 near Weyers Cave, VA., before disintegrating along a hundred-yard stretch of guardrail. Sparks from the impact burned approximately one acre of grass. While emergency workers tended to the blaze, a 1,500 pound bale of hay blew off a farm truck and rolled across the interstate. No damage was caused by the bale of hay.|Trees and power lines were also downed in Mount Sidney and Verona. |According to a Newspaper article, a maple trees fell and crushed a Ford Aerostar Van parked on Sunnyside Street in Staunton, VA.
Strong Wind, Albemarle
- When
- March 5, 3:00 PM EST to 4:00 PM EST
- Where
- Albemarle forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Strong winds downed power lines throughout Albemarle County and the City of Charlottesville. Georgetown Road was closed at Hydraulic Road for most of the afternoon after a downed line caused a fire. About 3,300 customers lost power due to strong winds.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, March 5, 20072 deaths · 5 events
- Strong Wind in New Jersey, March 5 to 6, 2007$21,000 · 21 events
- Strong Wind in Pennsylvania, March 5 to 6, 2007$19,000 · 10 events
- Strong Wind in Maryland, March 5 to 6, 2007$9,000 · 5 events
- Strong Wind in Delaware, March 5 to 6, 2007$4,000 · 4 events
- Blizzard and Heavy Snow in Alaska, March 5 to 7, 200769 kt wind · 4 events
- Winter Storm in Vermont, March 5 to 6, 2007$10,000 · 3 events
- Flooding in Indiana, March 5 to 11, 20073 events
- High Wind in Alaska, March 5 to 6, 2007$5,000 · 82 kt wind · 1 event
- Extreme Cold in Alaska, March 5 to 6, 20071 event
- Lake-Effect Snow in New York, March 5, 20071 event
- High Wind in Alaska, March 5, 200772 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18625, 18624, 18623, 18621.